Alert archive / Utah / High Wind Watches in 2012

High Wind Watch 12, NWS Salt Lake City, UT

October 21, 2012

NWS Salt Lake City, UT issued this high wind watch at Oct 21, 2012, 3:37 AM MDT. It took effect at Oct 22, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2012, 3:37 AM MDT (09:37 UTC)
In effect from
Oct 22, 2012, 12:00 PM MDT
Expired
Oct 21, 2012, 2:19 PM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS75 KSLC 210937
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 AM MDT SUN OCT 21 2012

UTZ015-016-212300-
/O.NEW.KSLC.HW.A.0012.121022T1800Z-121023T0400Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
337 AM MDT SUN OCT 21 2012

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING. 

* AFFECTED AREA: WEST CENTRAL AND SOUTHWEST UTAH INCLUDING
  DELTA...FILLMORE AND BEAVER AND PORTIONS OF INTERSTATE 15 FROM
  NEAR NEPHI TO SOUTH OF CEDAR CITY.

* WINDS: SOUTH TO SOUTHWESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS
  TO 60 MPH ARE POSSIBLE.

* TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP EARLY MONDAY
  AFTERNOON AND PERSIST INTO THE EVENING BEFORE DECREASING
  OVERNIGHT. 

* IMPACTS: STRONG WINDS MAY IMPACT TRAVEL ACROSS SOUTHWEST AND
  WEST CENTRAL UTAH...PARTICULARLY HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF 58
MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
624 
WWUS75 KSLC 212019
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT SUN OCT 21 2012

UTZ015-016-220500-
/O.UPG.KSLC.HW.A.0012.121022T1800Z-121023T0400Z/
/O.NEW.KSLC.HW.W.0017.121022T1600Z-121023T0400Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
219 PM MDT SUN OCT 21 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM MDT MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: WEST CENTRAL AND SOUTHWEST UTAH...INCLUDING THE
  CITIES OF DELTA...FILLMORE AND BEAVER.

* WINDS: SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP LATE MONDAY MORNING AND
  PERSIST INTO THE EVENING BEFORE DECREASING OVERNIGHT.

* IMPACTS: STRONG WINDS MAY IMPACT TRAVEL...PARTICULARLY HIGH
  PROFILE VEHICLES. INTERSTATE 15...US 6 AND 50...AND STATE ROUTES
  21 AND 56 WILL BE AFFECTED. VISIBILITIES MAY BE REDUCED IN AREAS
  OF BLOWING DUST. WIND SENSITIVE OPERATIONS WILL BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES...ESPECIALLY
HIGH PROFILE VEHICLES...CAN BE DIFFICULT TO CONTROL AT TIMES IN
HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION...ESPECIALLY WHILE
CROSSING BRIDGES...OVERPASSES AND UNSHELTERED AREAS.

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS FROM THE UTAH
DEPARTMENT OF TRANSPORTATION
VISIT...HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

UTZ003>005-013-014-019>021-220500-
/O.NEW.KSLC.WI.Y.0036.121022T1800Z-121023T0400Z/
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI...
PROVO...NEPHI...WENDOVER...SNOWVILLE...GREEN RIVER...HANKSVILLE...
MANTI...RICHFIELD...ST GEORGE...KANAB...ESCALANTE...BULLFROG
219 PM MDT SUN OCT 21 2012

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM MDT MONDAY. 

* AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS...SOUTHERN
  WASATCH FRONT...SALT LAKE DESERT FROM INTERSTATE 80
  SOUTHWARD...SAN RAFAEL SWELL...SANPETE AND SEVIER
  VALLEYS...UTAHS DIXIE...SOUTH CENTRAL UTAH AND GLEN CANYON
  RECREATION AREA.
 
* WINDS: SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 50 MPH.
 
* TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP EARLY MONDAY
  AFTERNOON AND PERSIST INTO THE EVENING BEFORE DECREASING
  OVERNIGHT.

* IMPACTS: GUSTY WINDS MAY AFFECT TRAVEL FOR HIGH PROFILE VEHICLES
  ALONG PORTIONS OF INTERSTATES 80...15 AND 70. US ROUTE 89 WILL
  ALSO BE AFFECTED. WIND SENSITIVE OPERATIONS MAY BE AFFECTED.
  DANGEROUS BOATING CONDITIONS MAY DEVELOP ON AREA LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

THE STRONG WINDS WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA
LAKES. THESE WINDS WILL CREATE VERY CHOPPY WATER AND GENERATE
LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. FOR YOUR
PERSONAL SAFETY...OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE
THEIR OUTINGS UNTIL THE WINDS SUBSIDE.

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS FROM THE UTAH
DEPARTMENT OF TRANSPORTATION
VISIT...HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

UTZ008-517-518-220500-
/O.NEW.KSLC.WI.Y.0036.121022T1800Z-121023T1200Z/
WASATCH MOUNTAINS SOUTH OF I-80-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...ALTA...BRIGHTON...COVE FORT...
KOOSHAREM...FISH LAKE...LOA...PANGUITCH...BRYCE CANYON
219 PM MDT SUN OCT 21 2012

...WIND ADVISORY IN EFFECT FROM NOON MONDAY TO 6 AM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON MONDAY TO 6 AM MDT
TUESDAY. 

* AFFECTED AREA: THE SOUTHERN WASATCH MOUNTAINS AND MOUNTAINS OF
  CENTRAL AND SOUTHERN UTAH.

* WINDS: SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS OF 60 MPH. GUSTS
  MAY EXCEED 80 MPH ON RIDGETOPS.
 
* TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP MIDDAY MONDAY AND
  PERSIST INTO TUESDAY MORNING.

* IMPACTS: STRONG WINDS MAY AFFECT TRAVEL IN THE MOUNTAINS. WIND
  SENSITIVE OPERATIONS MAY BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 40
MPH OR GUSTS OF 58 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSSWINDS WHICH CAN MAKE
DRIVING DIFFICULT.

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS FROM THE UTAH
DEPARTMENT OF TRANSPORTATION
VISIT...HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Oct 20, 9:07 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 20, 9:07 PM MDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 PM MDT SAT OCT 20 2012

.SYNOPSIS...A BROAD COLD UPPER TROUGH EXTENDS FROM THE NORTHERN
ROCKIES INTO THE EASTERN PACIFIC. THIS SYSTEM WILL GRADUALLY SAG
SOUTH ALONG THE COAST TONIGHT THROUGH MONDAY THEN SWING INLAND
TUESDAY THROUGH WEDNESDAY.

&&

.DISCUSSION...A BROAD TROUGH REMAINS OVER THE NORTHWESTERN STATES.
THE AIRMASS IS QUITE COLD AND WILL EVENTUALLY DROP SOUTH LATER
MONDAY INTO TUESDAY. WEAK COLD ADVECTION AND INCREASED MID AND
HIGH LEVEL MOISTURE WILL FILTER INTO THE AREA TONIGHT. MOISTURE
WILL CONTINUE TO INCREASE SIGNIFICANTLY OVER THE NEXT COUPLE DAYS.
EXPECT CLOUDY SKIES AND CHANCE OF LIGHT SHOWERS SUNDAY MAINLY OVER
HIGHER TERRAIN. FIRST WINTER STORM STILL ON TRACK FOR MONDAY NIGHT
INTO TUESDAY WITH WINDY CONDITIONS ACROSS MUCH OF THE AREA AHEAD
OF THE FRONT. NO UPDATES NEEDED AT THIS TIME.

&&

.AVIATION...NORTHWEST WINDS EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH AROUND 12Z THEN TURN SOUTHEAST. A 30 PERCENT
CHANCE THAT WINDS TURN SOUTHEAST EARLIER EXISTS. CIGS SHOULD
REMAIN WELL ABOVE 7000 FT THROUGH AT LEAST 16Z.

&&

.FIRE WEATHER...A COLD FRONT HAS SETTLED INTO NORTHERN UTAH.
SOUTHERLY WINDS WILL INCREASE ACROSS CENTRAL AND SOUTHERN UTAH AS A
RESULT. THERE WILL BE POCKETS OF CRITICAL SOUTHERLY WIND GUSTS/LOW
RH ACROSS CENTRAL AND SOUTHERN UTAH THROUGH LATE AFTERNOON.

THE BOUNDARY WILL WAVER ACROSS NORTHERN UTAH THROUGH TUESDAY
MORNING...WITH THE THREAT OF PRECIPITATION INCREASING ACROSS
NORTHERN UTAH AS MOISTURE INCREASES ACROSS THE REGION. INCREASING
SOUTHERLY WIND GUSTS ARE FORECAST MONDAY AND TUESDAY ACROSS THE
SOUTHERN TWO THIRDS OF THE STATE...THOUGH RH VALUES WILL BE
INCREASING DURING THIS PERIOD.

MUCH COLDER AIR ARRIVES TUESDAY AND WEDNESDAY...WITH THE FRONT
PUSHING SOUTH ACROSS CENTRAL UTAH. MORE WIDESPREAD PRECIPITATION
WILL DEVELOP ACROSS THE NORTHERN TWO THIRDS OF UTAH. SNOW LEVELS
WILL DROP AT LEAST INTO THE HIGHER VALLEYS...IF NOT THE BENCHES/ALL
VALLEYS FOR A TIME. GUSTY SOUTHWEST WINDS WILL BECOME RESTRICTED TO
FAR SOUTHERN UTAH AS HUMIDITY LEVELS CONTINUE TO CLIMB ACROSS THE
REGION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 20, 6:38 AM MDT, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 AM MDT SAT OCT 20 2012

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
638 AM MDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A TREND TOWARDS COLDER AND WETTER WEATHER IS EXPECTED ACROSS UTAH
STARTING SUNDAY AND CONTINUING THROUGH MUCH OF THE WEEK.

THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATION IN THE
NORTHERN MOUNTAINS MONDAY NIGHT INTO WEDNESDAY. THERE IS ALSO A
CHANCE THAT SNOW WILL REACH THE VALLEY FLOORS ACROSS THE FAR NORTH
MONDAY NIGHT WITH THE POTENTIAL FOR VALLEY SNOWFALL SPREADING
SOUTH TUESDAY AND REACHING THE WEST CENTRAL VALLEYS BY EARLY
WEDNESDAY.

MOST VALLEY ACCUMULATION WILL BE ON THE LIGHT SIDE AND MAINLY OFF
PAVEMENT SURFACES.

TEMPERATURES WILL START TO COOL DOWN SUNDAY THEN FALL TO CHILLY
VALUES ACROSS THE NORTH MONDAY NIGHT WITH THESE COLDER
TEMPERATURES WORKING SOUTH ACROSS THE STATE THROUGH WEDNESDAY. THE
GREATEST COOLING WILL BE ACROSS THE NORTH WITH VALLEY HIGHS
WEDNESDAY GENERALLY IN THE 40S AND LOWER 50S.

WITH THE COLDER TEMPERATURES COMES A THREAT OF A HARD FREEZE TO
AREAS WHERE THIS HAS NOT ALREADY OCCURRED. THIS WILL BEGIN TUESDAY
NIGHT ACROSS NORTHERN UTAH AND POSSIBLY OCCUR ACROSS CENTRAL AND
EASTERN UTAH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:19 PM MDTHigh Wind WarningSLC32 hr
Oct 21, 2:19 PM MDTWind AdvisorySLC38 hr

Nearby

High Wind Watches in Utah, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.